Can I give my child paracetamol or ibuprofen with cough or cold medicines?

It depends on your child’s age or whether the cough or cold medicine contains paracetamol or ibuprofen. If your child is under six, you should not give them any over-the-counter cough or cold medicines.

It depends on:

Children under six

If your child is under six, you should not give them any over-the-counter cough or cold medicines. There is no evidence these medicines work and they can cause side effects, such as allergic reactions and problems with sleeping.

Children aged six and older

If your child is six or older, you can give them paracetamol or ibuprofen as long as:

  • you think they really need it – for example, you may want to try other remedies first, such as a warm drink of lemon and honey
  • they are not taking any other medicine that contains paracetamol or ibuprofen

Check the patient information leaflet, label or packaging for the cough and cold medicine to make sure that it does not contain paracetamol or ibuprofen, to avoid giving your child too much medicine by mistake. If you’re not sure about this, get advice from your GP or pharmacist.

If you give any medicine to your child, always follow the manufacturer’s instructions to ensure that he or she doesn’t have more than the maximum dose. Don’t give your child more than one cough or cold medicine at the same time, in case they contain the same active ingredient.

Medicines that reduce coughing (suppressants) are not recommended for some conditions, such as bronchitis. Coughing helps to clear mucus from your child’s lungs. If you stop or reduce their cough, some mucus may remain, which can be harmful.

Children aged 6-12 should not be given an over-the-counter cough or cold medicine for more than 5 days.

Don’t use aspirin

Never give aspirin to children under 16, unless it’s specifically prescribed by a doctor. It has been linked with a rare, but dangerous, illness called Reye's syndrome.

Children’s coughs and colds

Coughs and colds usually get better by themselves. Make sure your child has plenty to drink and gets enough rest. See the Babies and toddlers guide for advice on children’s coughs, colds and other common childhood illnesses, and how to ease your child’s symptoms.

Read the answers to more questions about medicines.

Further information:

 

 

 

Videos

Your Neighbourhood Professionals. Just a Click Away! Set up a lasting power of attorney before you lose capacity and it Don St Georges Nursing Home Stoneman Funeral Services Ltd
Bowers Place, Crawley Down, West Sussex, RH10 4HY
Website supplied by Oldroyd Publishing Group
Your Neighbourhood Professionals. Just a Click Away! Set up a lasting power of attorney before you lose capacity and it Don St Georges Nursing Home Stoneman Funeral Services Ltd
Back to top